I had posted earlier about taking BENTROPINE for the side effects of both abilfiy and saphris. So anyway, I did some reseach and found that the bentropine blocks dopamine and dopamine is a GOOD thing!!!!!! No wonder why I feel so down and depressed. I have questions for my doc because she knows I am down and depressed and said NOTHING about this side effect med and the possible connection there. Any thoughts??
Dear blessed, There are several different dopamine pathways in the brain, each doing some different function. In a part of the brain called the mesocortical pathway, dopamine signalling allows for planning, thinking, motivation, attention and reward -- good stuff. In a different part of the brain, called the mesolimbic pathway, excessive dopamine can cause psychosis -- bad stuff. Antipsychotics block dopamine in the mesolimbic pathway and thus treat psychosis. Yet another brain pathway, called the nigrostriatal pathway, controls movements, and this one's a bit more complicated. Antipsychotic drugs that block dopamine in this brain pathway allow the release of another chemical called acetylcholine, and when acetylcholine levels go up in this brain region that controls movement, people can get involuntary muscle movements. Benztropine doesn't block dopamine, it blocks the acetylcholine (it is an "anticholinergic" drug...just like Benadryl) that rises undesirably when antipsychotics block dopamine in the nigrostriatal pathway. Benztropine does nothing that would affect mood or depression one way or another -- any more than Benadryl. Makes sense?
Dear Doc G, Thanks for the time and effort to explain all that...It's makes sense to me now, but I am still looking to downsize some of the meds I take...I think..just like Lithium destroying my thyroid that soooooo many of them are toxic...
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.